Alert archive / Wyoming / High Wind Watches in 2016
High Wind Watch 13, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Oct 15, 2016, 1:12 PM MDT for Fremont County, Wyoming. It took effect at Oct 16, 2016, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 15, 2016, 1:12 PM MDT (19:12 UTC)
- In effect from
- Oct 16, 2016, 12:00 AM MDT
- Expired
- Oct 15, 2016, 10:08 PM MDT
- In force
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WWUS75 KRIW 151912 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 112 PM MDT SAT OCT 15 2016 ...HIGH WINDS ACROSS PORTIONS OF CENTRAL WYOMING LATER TONIGHT THROUGH SUNDAY MORNING... .AN APPROACHING COLD FRONT AND STRONG MOUNTAIN TOP WINDS MAY BRING HIGH WINDS TO PORTIONS OF CENTRAL WYOMING LATE TONIGHT AND SUNDAY MORNING. WYZ019-020-161000- /O.UPG.KRIW.HW.A.0012.161016T0900Z-161016T2100Z/ /O.NEW.KRIW.HW.W.0020.161016T0600Z-161016T1800Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 112 PM MDT SAT OCT 15 2016 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH SUNDAY MORNING BEFORE DECREASING SOME BUT STILL REMAINING STRONG SUNDAY AFTERNOON. OUTER DRIVE WILL SEE THE BEST CHANCE FOR THIS HIGH WINDS AROUND CASPER. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES ACROSS SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ003-161000- /O.NEW.KRIW.HW.W.0020.161016T0600Z-161016T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 112 PM MDT SAT OCT 15 2016 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY. * TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH SUNDAY MORNING BEFORE DECREASING SOME BUT STILL REMAINING STRONG SUNDAY AFTERNOON. * WINDS...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH. STRONGER WIND GUSTS ARE POSSIBLE ON THE WEST SIDE OF CLARK AND NEAR THE MOUTHS OF ANY CANYONS. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES BETWEEN CODY AND CLARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ018-161000- /O.NEW.KRIW.HW.A.0013.161016T0600Z-161016T1500Z/ LANDER FOOTHILLS- INCLUDING THE CITY OF...LANDER 112 PM MDT SAT OCT 15 2016 ...HIGH WIND WATCH IN EFFECT FROM MIDNIGHT MDT TONIGHT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MIDNIGHT MDT TONIGHT THROUGH SUNDAY MORNING. * TIMING...STRONG SOUTHWEST WINDS MAY DEVELOP ALONG THE CODY FOOTHILLS DURING THE EARLY MORNING HOURS SUNDAY AND CONTINUE A FEW HOURS PAST SUNRISE. WINDS MAY BE QUITE GUSTY AND ERRATIC DURING THE EARLY MORNING HOURS. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES BETWEEN LANDER AND FORT WASHAKIE LATER TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SKRBAC
1 follow-up statement
914 WWUS75 KRIW 160408 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1008 PM MDT SAT OCT 15 2016 ...HIGH WINDS ACROSS PORTIONS OF CENTRAL AND NORTHERN WYOMING LATER TONIGHT THROUGH SUNDAY MORNING... .AN APPROACHING COLD FRONT...STRONG MOUNTAIN TOP WINDS...AND MOUNTAIN WAVE ACTIVITY WILL BRING HIGH WINDS TO PORTIONS OF CENTRAL AND NORTHERN WYOMING LATER TONIGHT AND SUNDAY MORNING. WYZ018-160900- /O.UPG.KRIW.HW.A.0013.161016T0600Z-161016T1500Z/ /O.EXA.KRIW.HW.W.0020.161016T0600Z-161016T1800Z/ LANDER FOOTHILLS- INCLUDING THE CITY OF...LANDER 1008 PM MDT SAT OCT 15 2016 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MDT SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP ALONG THE LANDER FOOTHILLS DURING THE EARLY MORNING HOURS SUNDAY AND CONTINUE THROUGH SUNDAY MORNING. WINDS MAY BE QUITE GUSTY AND ERRATIC DURING THE EARLY MORNING HOURS. * WINDS...SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES BETWEEN LANDER AND FORT WASHAKIE LATER TONIGHT THROUGH SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ019-020-160900- /O.CON.KRIW.HW.W.0020.161016T0600Z-161016T1800Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 1008 PM MDT SAT OCT 15 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT SUNDAY... * TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH SUNDAY MORNING BEFORE DECREASING SOME BUT STILL REMAINING ON THE STRONG SIDE SUNDAY AFTERNOON. OUTER DRIVE WILL SEE THE BEST CHANCE FOR THIS HIGH WINDS AROUND CASPER. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES ACROSS SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ003-160900- /O.CON.KRIW.HW.W.0020.161016T0600Z-161016T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1008 PM MDT SAT OCT 15 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT SUNDAY... * TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH SUNDAY MORNING BEFORE DECREASING SOME BUT STILL REMAINING STRONG SUNDAY AFTERNOON. * WINDS...WEST 20 TO 40 MPH WITH GUSTS AROUND 60 MPH. STRONGER WIND GUSTS ARE POSSIBLE ON THE WEST SIDE OF CLARK AND NEAR THE MOUTHS OF ANY CANYONS. * IMPACTS...MAINLY TO TRANSPORTATION. HIGH WINDS MAY MAKE TRAVEL DANGEROUS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES BETWEEN CODY AND CLARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 15, 11:19 AM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 15, 11:19 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1119 AM MDT SAT OCT 15 2016 .UPDATE... Added 18Z aviation discussion below. && .PREV DISCUSSION... /issued 229 AM MDT SAT OCT 15 2016/ SHORT TERM...Saturday through Monday night With the contrasts between the weather, we will again split the forecast between West and East of the Divide. West of the Divide...Rain and snow is now underway across the west feeding in as a cold front and jet streak move across the area. The heaviest precipitation should fall between now and sunrise. After that, short wave ridging will build across the area and showers should diminish through the day, reaching a minimum of this afternoon and early tonight. Amounts still look fairly reasonable so we made few changes and will stick with the advisories. It still looks to warm in the valleys though for snow though. Another more potent system will then begin to move in for later Saturday night and into Sunday. Like the previous system, with warm advection ahead of it, snow levels look to remain relatively high at the onset. However, cooler air will move in behind a cold front that will swing through in the morning and drop snow levels. Snow levels could drop down as low as 6500 to 7000 feet with 700 millibar temperatures falling to around minus 4. There is still some disagreement in where the heaviest precipitation could fall during the day though. With this uncertainty, and the ongoing advisories, we will let the day shift make the decision on any additional winter weather highlights. The heaviest precipitation looks to fall on Sunday night through as an left front quadrant of an 130 jet streak moves into southwestern Wyoming and enhances upper level difluence. Both the NAM and GFS look to have the area over southwestern Wyoming, although there are still some placement differences. With the mountains generally lower here and the temperatures somewhat warmer, amounts may fall more in the advisory level criteria though. The final trough will then swing through Monday with one last burst of precipitation. Following this,drier air will then move in and start to finally shut off the precipitation for a while. East of the Divide...Here once again, the concern shifts to wind. There should be one more burst of wind in the Absarokas and Cody Foothills before cold advection shuts off the wind. So, we will let the high wind warning ride for now. Like yesterday, today will be another warm and mainly dry day with downsloping flow keeping most areas mainly dry. It will still be breezy to windy today, but with some ridging building over the area we will not reach high wind levels. Temperatures will cool somewhat from yesterday, but still well above normal. We will crank the wind machine up once again though very late tonight across portions of the southwestern Wind Corridor as 700 millibar winds increase to around 50 knots once again. Mixing will not be ideal with the timing, but there should be enough with a cold front passage for a few high wind gusts so we will raise a high wind watch across from the Greens through Natrona County. And again, it will be another warm and breezy to windy day across the area ahead of the frontal boundary. With the southwest downsloping flow, we again kept things largely rain free. Some rain could be in the forecast for Sunday night however as a jet streak and some entrained moisture should make it across the Divide for Sunday night into Monday. As a result, we did raise POPS somewhat but with the uncertainty kept them in the slight chance or chance category. As for precipitation type, for now we kept it as rain for the most part although if there is enough dynamic cooling some could come down as snow. Any impacts would be minimal given the recent warm weather, but something to watch. We could need more wind highlights for Monday as well as the final trough and cold front swing across the area. Drier but colder weather should then move in for later Monday into Monday night as drier northwest flow moves into the area. LONG TERM...Tuesday through Saturday Synopsis...A final series of Pacific storm systems will move across the area Tuesday and Wednesday bringing cool and unsettled weather, snow showers increasing across the west Tuesday with chances of rain and snow showers spreading into central Wyoming Tuesday night and Wednesday. A ridge of high pressure will bring dry weather with a warming trend Thursday through Saturday. Discussion...This period begins with broad upper trough stretching from the west coast into the Great Lakes region. Both GFS and ECMWF have shortwave moving eastward across the northern Great Basin Tuesday and across the central Rockies Tuesday night. This system will not have a lot of moisture to work with but mid-level lapse rates will be quite steep, so isolated thunderstorms with heavier snow showers/graupel will be possible. ECMWF quicker to swing back edge of upper trough across area Wednesday than GFS with ensemble means favoring slower progression. Thus forecast keeps chances of rain and snow showers across most areas through the day Wednesday, drying things out Wednesday night. Overall trend toward slower progression of ridge/trough pattern across the western and central U.S. also results slower warming trend across the area with temperatures still expected to be seasonably cool on Thursday before rebounding to near or above normal temperatures Friday and Saturday. AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Snow shower activity will be most pronounced over the mountains this afternoon and evening with valleys only seeing brief shots of light rain showers. Thus VFR conditions are expected at terminal sites through the evening. There could be a lull in most of the precipitation early-mid evening, before widespread valley rain/mountain snow breaks out over the far west between 05Z and 10Z with KJAC likely going to MVFR conditions in low ceilings with -SHRA. These low ceilings in valley rain/mountain snow should remain entrenched over far western Wyoming through at least 18Z before the precipitation intensity weakens and shifts southeast possibly impacting the KRKS area after 15Z. Mountain tops will obscured much of the time through the evening...then expect mountains to be fully obscured much of the time in IFR conditions over mountain passes. Also considerable mountain turbulence through the period, with some low level wind shear especially late tonight into early Sunday. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES The main concerns through the period will be breezy to windy west to southwest winds, mountain turbulence and low level wind shear. Most of the shower activity will remain along and west of the Divide. Mountain tops will be obscured at times due to this activity. Otherwise VFR conditions with variable mid/high cloudiness through tonight. Ceilings look lower to 080-120 KFT AGL and becoming more widespread. FIRE WEATHER... Rain and snow showers will continue out west today but coverage should decrease through the day. Fire danger should also decrease East of the Divide with higher relative humidity expected. Mainly dry weather should continue East of the Divide. Breezy to windy conditions will continue today but winds will not be as strong as on Friday. Mixing and smoke dispersal will be generally good to very good. High winds are again possible across the Green Mountains and Natrona County on much of Sunday. && .RIW Watches/Warnings/Advisories... High Wind Watch from late tonight through Sunday afternoon for WYZ019-020. && SHORT TERM...Hattings LONG TERM...AEM AVIATION...WM FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 15, 5:47 AM MDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 547 AM MDT SAT OCT 15 2016 WYZ001>020-022>030-161200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 547 AM MDT SAT OCT 15 2016 ...HIGH WIND WATCH FOR THE GREEN MOUNTAINS AND NATRONA COUNTY LATE TONIGHT INTO SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WESTERN MOUNTAIN PASSES ABOVE 8000 FEET MAY BE SLICK WITH SNOWFALL THROUGH MID-MORNING. HIGH WIND POSSIBLE FROM THE GREEN MOUNTAINS TO CASPER LATE TONIGHT. PLEASE HIGH WIND WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...STRONG SOUTHWEST WIND ACROSS THE CENTRAL WIND CORRIDOR BETWEEN SOUTH PASS AND CASPER. SNOW INCREASING ACROSS THE WESTERN MOUNTAINS WITH AREAS OF HEAVY SNOW POSSIBLE. MONDAY...A STRONG COLD FRONT PUSH ACROSS THE AREA MONDAY MORNING. MODERATE TO LOCALLY HEAVY SNOW, STRONG WINDS AND BLOWING SNOW WILL ACCOMPANY THE FRONT ACROSS THE WESTERN MOUNTAINS. HIGH WINDS ARE POSSIBLE ALONG THE EASTERN FOOTHILLS AND PORTIONS OF CENTRAL WYOMING. TUESDAY AND WEDNESDAY...SCATTERED TO NUMEROUS SNOW SHOWERS OVER THE WESTERN MOUNTAINS TUESDAY AFTERNOON WITH CHANCES OF RAIN AND SNOW SHOWERS SPREADING INTO CENTRAL AREAS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT WIND GUSTS PAST 45 MPH...WIND DAMAGE AND SNOWFALL. THANK YOU.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 1:22 AM MDT | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 12 hr |
| Oct 15, 1:12 PM MDT | High Wind Warning | RIW | Fremont, Natrona, Park, Sweetwater | 23 hr |
Nearby
High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.